There are rare reports of association between hepatitis C virus (HCV) infection and dermatomyositis although cause and effect remains to be proven. We present a clinical case with a probable cause and effect association between these two entities. A 71-year-old woman developed an erythematous exanthem with pruritic and scaly lesions located at the torso and upper limbs associated with heliotrope and Gottron’s papules. At the same time, she notice a significant loss of muscular strength. Skin and muscular biopsies made the diagnosis of dermatomyositis and the patient started with prednisolone (60 mg/day) with poor symptoms control. Paraneoplastic syndrome, HIV, hepatitis B virus and syphilis infections were excluded. HCV serology was positive, with a viral load of 58 159 IU/mL (genotype 1a). Therefore, the patient underwent a 12-week treatment with grazoprevir 100 mg and elbasvir 50 mg achieving a sustained virological response with regression of skin lesions and complete recovery of muscular strength (photodocumented before/after treatment). Additionally it was possible to reduce prednisolone dosage to 5 mg/day.
- hepatitis C
Statistics from Altmetric.com
Contributors RAdC, PV, JBC and RTM contributed in data collection, literature review and writing of the manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.